Written and maintained by CASRAI Editorial Board
Last updated
The Apgar score is a five-component, 0–10 observational rating assigned to every newborn at 1 minute and 5 minutes after birth. It is one of the oldest instruments still in routine clinical use, and one of the most consistently misused — not because clinicians score it badly, but because the number is asked to do work it was never designed for. The score is a standardised description of an infant’s condition at a moment in time and a communication and audit tool. It is not a resuscitation algorithm, not a diagnostic test for birth asphyxia, and not a predictor of an individual child’s long-term neurological future. This page covers the instrument itself — what each of the five components scores, the timing rules including scoring beyond 5 minutes, the documented confounders, and the specific boundary between what the score legitimately supports and the inferences that current joint guidance from the American Academy of Pediatrics (AAP) and the American College of Obstetricians and Gynecologists (ACOG) explicitly warns against.
For the wider programme context, see CASRAI’s Patient Safety & Infection Prevention hub. For sibling instruments scored the same way — a fixed set of observations reduced to one number with defined cutoffs — see the Glasgow Coma Scale, the NIH Stroke Scale, the Richmond Agitation-Sedation Scale and the Braden Scale.
What the Apgar score is for
The joint AAP/ACOG statement on the Apgar score describes it as a method of reporting a newborn’s status immediately after birth and the response to resuscitation if resuscitation is required. Three uses follow from that, and only three:
- Standardised description. It gives every clinician in the room, and everyone reading the record afterwards, a common vocabulary for how vigorous the infant was at a defined moment. “Apgar 4 at one minute, 8 at five” carries more shared meaning across shifts and institutions than a free-text narrative.
- A record of trajectory. The clinically informative signal is usually not the 1-minute number in isolation but the change between 1 and 5 minutes. An infant who moves from 4 to 9 has demonstrated a response; one who stays at 4 has not.
- Retrospective audit and epidemiology. A 5-minute score below 7 is a widely used case-finding flag for chart review, and Apgar values are captured on birth-registration records, which makes them available for population-level surveillance.
What it is not for is deciding what to do next in the delivery room. That distinction is covered in its own section below, because it is the single most consequential misunderstanding of the instrument.
The five components
Five signs are each scored 0, 1, or 2, and summed for a total between 0 and 10. The familiar APGAR backronym — Appearance, Pulse, Grimace, Activity, Respiration — is a later teaching mnemonic built onto Virginia Apgar’s surname; it is a memory aid, not the original ordering, and it usefully happens to list the components in a sequence that is easy to observe in order.
1. Appearance — skin colour
- 0: Blue, pale, or dusky over the whole body, including the trunk (central cyanosis).
- 1: Body pink, extremities blue — acrocyanosis. This is the normal finding in most healthy newborns in the first minutes of life.
- 2: Completely pink, including hands and feet.
Appearance is the weakest and least reproducible of the five. Pulse-oximetry data established that healthy term newborns take several minutes to reach the oxygen saturations that produce a uniformly pink appearance, so a score of 1 for acrocyanosis at 1 minute is physiologically expected rather than abnormal. Colour assessment is also less reliable in infants with darker skin tone, where cyanosis must be judged at the mucous membranes, tongue, and palms rather than the general skin surface. Treat this component as the one most likely to introduce inter-rater variation, and never let it drive a clinical decision on its own — saturation targeting during resuscitation is done with an oximeter, not with the Apgar colour score.
2. Pulse — heart rate
- 0: Absent.
- 1: Below 100 beats per minute.
- 2: 100 beats per minute or above.
Heart rate is the most important single component, both because it is the most objective and because it is the parameter that actually drives resuscitation decisions. Auscultation at the precordium or ECG is more accurate than umbilical cord palpation, which tends to underestimate rate.
3. Grimace — reflex irritability
- 0: No response to stimulation.
- 1: Grimace, or a feeble cry, in response to stimulation.
- 2: Cry, cough, sneeze, or active withdrawal in response to stimulation.
The stimulus is the one actually applied in the course of care — drying, rubbing the back, flicking the soles — or, historically, passage of a suction catheter. Note that a component whose score depends on applying a stimulus is only meaningful if a stimulus was in fact applied; scoring reflex irritability as 0 in an infant nobody stimulated records the clinician’s inaction, not the infant’s condition.
4. Activity — muscle tone
- 0: Limp, flaccid, no movement.
- 1: Some flexion of the extremities.
- 2: Active motion, limbs well flexed and resisting extension.
Tone is strongly gestational-age dependent. A well preterm infant has genuinely less flexor tone than a well term infant, and will score lower on this component for reasons entirely unrelated to hypoxia. This is one of the two main mechanisms by which prematurity depresses the total score in the absence of any pathology.
5. Respiration — respiratory effort
- 0: Absent (apnoeic).
- 1: Slow, irregular, gasping, or a weak cry.
- 2: Good, vigorous effort with a strong cry.
This component scores effort, not rate and not adequacy of gas exchange. An infant receiving positive-pressure ventilation is not making that effort spontaneously, which is precisely why concurrent resuscitation makes an unannotated total uninterpretable — see the expanded reporting form below.
Timing: 1 minute, 5 minutes, and beyond
The AAP/ACOG statement sets the assignment schedule:
- 1 minute and 5 minutes after birth for every infant, without exception.
- At 5-minute intervals thereafter — 10, 15, and 20 minutes — for any infant whose 5-minute score is below 7, or where resuscitation is continuing. This is the rule most often dropped in practice. A 5-minute score of 5 obliges a 10-minute score; stopping the record at 5 minutes because the standard boxes on the form are full is a documentation failure, not a scoring judgement.
Timing runs from complete delivery of the infant, not from delivery of the head and not from the time the clock was first noticed. In practice this requires a designated timekeeper — the scores are assigned at defined intervals during a period when the team’s attention is elsewhere, and retrospectively reconstructed timings are a recognised weak point in delivery-room records. Assigning both scores at once, after the event, from memory is the most common way the instrument’s audit value is destroyed.
Interpreting the total
The conventional groupings are a score of 7–10 as reassuring, 4–6 as moderately abnormal, and 0–3 as low. These bands describe the infant’s observed condition at that moment. They should be read with three cautions:
- The total conceals the pattern. A total of 6 built from a heart rate of 0–1 is a completely different clinical picture from a total of 6 built from a low colour and tone score with a heart rate above 100. Record and read the components, not only the sum. This is the same argument that applies to subscale reporting on the Braden Scale.
- A score of 10 is uncommon and not a target. Most healthy newborns have some acrocyanosis at 1 minute and legitimately score 9. Clinicians who routinely record 10 at 1 minute are usually not scoring the colour component honestly.
- The trend matters more than either point. A rising score demonstrates response; a persistently low score is the finding that warrants concern and continued scoring.
The Apgar score does not direct resuscitation
This is the point that most needs to be taught explicitly, because the sequence of events makes the opposite seem intuitive. Newborn resuscitation, as taught in the Neonatal Resuscitation Program (NRP) jointly maintained by the AAP and the American Heart Association, begins with a rapid assessment at birth — is the infant term, does it have good tone, is it breathing or crying — and proceeds from there on heart rate and respiratory effort. Every one of those decisions is made before the 1-minute mark. By the time the first Apgar score is assigned, the initial steps and, where indicated, positive-pressure ventilation are already underway.
The AAP/ACOG statement is explicit that the Apgar score does not determine the need for initial resuscitation, nor which steps of resuscitation are indicated, nor when to stop. An infant who is apnoeic and bradycardic at 30 seconds is ventilated at 30 seconds. Waiting to score at 1 minute in order to decide would be a serious error, and the score’s own governing guidance says so. What the score does contribute is the record of that infant’s condition and response — which is exactly the retrospective, communicative function described at the top of this page.
Two operational consequences follow. First, in any L&D or newborn-care competency programme, “the Apgar score does not trigger or guide resuscitation” belongs in the teaching, not as a footnote. Second, delivery-room documentation should make the resuscitation timeline and the Apgar timeline separately legible, so that a later reviewer can see what was done and when, independent of the score.
What the score does not predict
The most persistent misconception about the Apgar score — among clinicians, among families, and in litigation — is that it forecasts a child’s long-term neurodevelopmental outcome. Current joint AAP/ACOG guidance addresses this directly, and the distinction it draws is precise enough to be worth stating carefully rather than paraphrasing loosely:
- The Apgar score is not a diagnostic tool for birth asphyxia. A low 1- or 5-minute score, on its own, does not establish that a hypoxic-ischaemic insult occurred. Attributing neonatal encephalopathy to intrapartum hypoxia requires the wider evidentiary picture set out in the AAP/ACOG work on neonatal encephalopathy and neurologic outcome — umbilical cord gas values, the clinical course of the encephalopathy, neuroimaging, the presence or absence of a sentinel hypoxic event, and the exclusion of other causes. A number between 0 and 10 is one input among many, not the finding.
- It does not predict an individual child’s long-term neurologic outcome. A low score is not a prognosis. Most infants with low 1-minute scores, and a substantial share of those with prolonged low scores, do not go on to have neurodevelopmental disability. Counselling a family that a low Apgar means their child will be impaired is not supported by the guidance and is not accurate.
- Population-level association is not individual-level prediction. The guidance does recognise that the population risk of poor neurologic outcome rises as scores remain low at 10, 15, and 20 minutes — which is precisely why the extended scoring schedule exists. That is an epidemiological statement about cohorts. It does not license a bedside prognosis for the infant in front of you, and the two claims are routinely and wrongly collapsed into one.
Held together, the honest formulation is: the Apgar score describes condition, it does not diagnose cause, and it does not forecast an individual future. That sentence is worth putting verbatim into staff education, because the failure mode is not that people cannot recall the components — it is that they over-read the number.
Confounders and the expanded reporting form
Several factors depress the score independently of any perinatal hypoxic event. Documenting the score without documenting these makes it uninterpretable later.
- Prematurity. Muscle tone and reflex irritability are functions of gestational maturity. A well preterm infant may score low on both without any pathology. Apgar scores in preterm infants should never be read against term expectations.
- Resuscitative interventions. An infant receiving positive-pressure ventilation cannot demonstrate spontaneous respiratory effort; an intubated infant cannot cry. Interventions simultaneously improve the infant’s physiology and constrain what several components can score, which is why an unannotated total during active resuscitation means very little.
- Maternal medication, including anaesthesia and analgesia, which can depress respiratory effort and tone.
- Congenital anomalies, neuromuscular conditions, infection, and trauma, each of which can produce a low score by a route that has nothing to do with intrapartum oxygenation.
- Inter-rater variability, concentrated in the colour and reflex-irritability components.
The AAP and ACOG jointly encourage use of an expanded Apgar score reporting form that records, alongside each timed score, the resuscitative interventions in place at that moment — oxygen, positive-pressure ventilation, intubation, chest compressions, adrenaline. The purpose is to make the number interpretable in context: a 5-minute score of 6 on positive-pressure ventilation is a different fact from a 5-minute score of 6 on no support, and only the expanded form preserves that difference in the record. If your delivery-room documentation captures only the total, that is a concrete, low-cost documentation improvement with an established national recommendation behind it.
The Apgar score in hospital quality reporting
Apgar values leave the delivery room and enter data systems, and the rules governing their use change when they do. The legitimate uses in a quality and safety function are:
- As a case-finding trigger. A 5-minute score below 7 is a well-established screening flag for pulling a chart into review. Used this way the score does not assert that anything went wrong — it selects records for a human to look at, which is exactly what a trigger tool should do. The reviewing method is ordinary quality measure chart abstraction, and where review escalates, root cause analysis.
- As a component of composite newborn-morbidity definitions. Several perinatal quality frameworks incorporate a low 5-minute Apgar as one element of an unexpected-newborn-complication composite, alongside other criteria. Confirm the exact specification with the steward of whichever measure your organisation reports — component definitions and exclusions differ between measure sets and change between specification versions, and abstracting from memory of a different measure is a recurring source of reporting error.
- As birth-registration and surveillance data. Apgar values are captured on standard birth-certificate records, which is what makes them available for population-level analysis in the first place.
Two uses to resist. The first is treating the Apgar score as an outcome measure of the quality of care delivered, with a low score read as a marker of a substandard delivery. Much of the variation in low scores is driven by case mix — prematurity, congenital anomalies, maternal condition — and by the inter-rater variability described above, not by care quality; comparing raw low-Apgar rates between units without risk adjustment invites exactly the wrong conclusion. The second is allowing a single number to stand in as a proxy for asphyxia in incident review or medico-legal correspondence. If your safety event narratives contain sentences of the form “the low Apgar indicates hypoxic injury,” that language does not survive contact with the guidance, and correcting it is a worthwhile review of your own templates. For related discussion of how a single indicator behaves when it is asked to carry a quality judgement, see nurse-sensitive indicators and the failure-to-rescue measure.
Origin: Virginia Apgar
Virginia Apgar was an anaesthesiologist at Columbia University’s College of Physicians and Surgeons. She proposed the score in 1952 and published it in 1953, in the journal then titled Current Researches in Anesthesia and Analgesia, under the title “A proposal for a new method of evaluation of the newborn infant.” The problem she was addressing is worth remembering, because it explains what the instrument is good at: at the time there was no standardised way to describe a newborn’s condition at birth, and therefore no way to compare obstetric anaesthetic and delivery-room practices against each other. The score was designed from the outset as a comparative and observational instrument — a way of making outcomes commensurable across practices — rather than as a prognostic index or a treatment algorithm. Nearly every contemporary misuse of the score consists of asking it to be one of the things it was explicitly not built to be.
The APGAR mnemonic was constructed later, in the 1960s, as a teaching device fitted to her name.
Practical points for L&D and newborn-care education
- Assign a timekeeper at every delivery and call the 1- and 5-minute marks aloud. Reconstructed timings are the commonest defect in delivery-room records.
- Score and document the five components individually, not only the total.
- Continue at 10, 15, and 20 minutes whenever the 5-minute score is below 7 or resuscitation is ongoing — and make sure your documentation template has somewhere to put those values.
- Record concurrent resuscitative interventions against each timed score, per the expanded reporting form.
- Teach explicitly that the score does not initiate or guide resuscitation, does not diagnose asphyxia, and does not predict an individual child’s development. Test that in competency assessment rather than assuming it.
- Standardise the language used with families. “Your baby needed help to start breathing and responded well by five minutes” is accurate and useful; “your baby had a low Apgar” invites a prognostic interpretation the number cannot support.
- Review your own incident-report and safety-narrative templates for asphyxia-inference language attached to Apgar values.
Frequently asked questions
What is a normal Apgar score?
A total of 7 to 10 is considered reassuring. Most healthy newborns score 8 or 9 rather than 10, because acrocyanosis — pink body with blue hands and feet — is normal in the first minutes of life and scores 1 rather than 2 on the colour component.
What does APGAR stand for?
Appearance (skin colour), Pulse (heart rate), Grimace (reflex irritability), Activity (muscle tone), and Respiration (respiratory effort). It is a backronym built onto Virginia Apgar’s surname as a teaching mnemonic, added after she devised the score.
Why is the Apgar score taken at 1 and 5 minutes?
The 1-minute score describes the infant’s condition immediately after birth; the 5-minute score describes the condition after the initial adaptation to extrauterine life and after any resuscitation has had time to take effect. The clinically informative signal is usually the change between them, which is why both are required.
Is a 10-minute Apgar score ever recorded?
Yes. Scoring continues at 5-minute intervals to 10, 15, and 20 minutes whenever the 5-minute score is below 7 or resuscitation is ongoing. Omitting the 10-minute score in those circumstances is a documentation gap, not an optional step.
Does a low Apgar score mean brain damage?
No. The Apgar score is not a diagnostic test for birth asphyxia and does not predict an individual child’s neurodevelopmental outcome. Most infants with low scores do not go on to have neurodevelopmental disability. Attributing neonatal encephalopathy to intrapartum hypoxia requires a much wider set of evidence — cord gases, clinical course, imaging, and exclusion of other causes — of which the Apgar score is one small part.
Does the Apgar score tell the team when to start resuscitation?
No. Resuscitation decisions are made on the initial assessment at birth and then on heart rate and respiratory effort, all of which precede the 1-minute score. By the time the first Apgar score is assigned, resuscitation is already underway if it is needed.
Why do preterm infants score lower?
Muscle tone and reflex irritability both depend on gestational maturity, so a well preterm infant can score lower on those components without any underlying pathology. Preterm Apgar scores should not be read against term expectations.
How should Apgar scores be documented during active resuscitation?
Using an expanded reporting form that records the interventions in place at each timed score — supplemental oxygen, positive-pressure ventilation, intubation, chest compressions, adrenaline — alongside the component scores. Without that annotation the total is not interpretable, because interventions constrain what several components can score.
Can Apgar scores be compared between hospitals as a quality measure?
Not without substantial caution. Raw low-Apgar rates are heavily influenced by case mix and by inter-rater variability in the colour and reflex components. The score is sound as a case-finding trigger for chart review and appears as one element of some newborn-morbidity composites, but it is a poor standalone comparative quality indicator.
Sources and further reading
- American Academy of Pediatrics Committee on Fetus and Newborn and American College of Obstetricians and Gynecologists Committee on Obstetric Practice, “The Apgar Score” — the joint policy statement / ACOG Committee Opinion No. 644, published October 2015, revising the 2006 statement. This is the source for the scoring schedule, the expanded reporting form, and the limits on diagnostic and prognostic use described above.
- “APGAR Score,” StatPearls (NCBI Bookshelf) — open-access reference summary of the components, scoring criteria, and clinical significance.
- Neonatal Resuscitation Program (NRP), jointly maintained by the American Academy of Pediatrics and the American Heart Association — the source of the resuscitation algorithm the Apgar score does not replace.
Currency note: the joint AAP/ACOG statement cited above was issued in October 2015. Guidance documents of this kind are periodically reaffirmed, revised, or replaced, and ACOG’s own hosted copy could not be retrieved directly at the time of writing. Confirm the current status and any successor document with ACOG and the AAP before relying on the citation in policy, competency material, or any medico-legal context.
Related CASRAI pages: bulb syringe use in newborn and paediatric care, birthing centre supply checklist, and the Patient Safety & Infection Prevention cluster hub.








